MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC. ORBERA¿ INTRAGASTRIC BALLOON SYSTEM

APOLLO ENDOSURGERY, INC. ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Model Number B-4800
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Codes Failure of Implant (1924); Nausea (1970); Vomiting (2144); Obstruction/Occlusion (2422)
Date of Event 12/01/2021
Type of Reportable Event Malfunction
Event or Problem Description
Patient was having nausea, vomiting went to hospital where a ct scan was performed and found the balloon was inflated.Balloon was removed successfully.
 
Additional Manufacturer Narrative
A review of the device labeling notes the following: the current orbera¿ intragastric balloon system directions for use (dfu) addresses the known and anticipated potential event of " obstruction, inflation, delayed gastric emptying and early removal" as follows: each physician and patient should evaluate the risks associated with endoscopy and intragastric balloons (see complications below) and the possible benefits of a temporary treatment for weight loss prior to use of the orbera¿ system.The risk of intestinal obstruction may be higher in patients who have had prior abdominal or gynecological surgery.The risk of intestinal obstruction may be higher in patients who have a dysmotility disorder or diabetes.The physiological response of the patient to the presence of the orbera¿ system balloon may vary depending upon the patient's general condition and the level and type of activity.The types and frequency of administration of drugs or diet supplements and the overall diet of the patient may also affect the response.Each patient must be monitored closely during the entire term of treatment in order to detect the development of possible complications.Each patient should be instructed regarding symptoms of deflation, gastrointestinal obstruction, acute pancreatitis, spontaneous inflation, ulceration, gastric and esophageal perforation, and other complications which might occur, and should be advised to contact his/her physician immediately upon the onset of such symptoms.Possible complications of the use of the orbera¿ system include: death due to complications related to intestinal obstruction, gastric perforation, is possible.Gastric discomfort, feelings of nausea and vomiting following balloon placement as the digestive system adjusts to the presence of the balloon.Continuing nausea and vomiting.This could result from direct irritation of the lining of the stomach or as a result of the balloon blocking the outlet of the stomach.It is even theoretically possible that the balloon could prevent vomiting (not nausea or retching) by blocking the inlet to the stomach from the esophagus.Spontaneous over inflation of an indwelling balloon with symptoms including intense abdominal pain, swelling of the abdomen (abdominal distension) with or without discomfort, difficulty breathing, and/or vomiting.Patients experiencing any of these symptoms should be counseled to seek immediate care.Note that continued nausea and vomiting could result from direct irritation of the lining of the stomach, as a result of the balloon blocking the outlet of the stomach, or hyperinflation of the balloon.Additional information: the device has not been returned for analysis.A device history record (dhr) review is pending for reporting purposes.There were no other complaints in the apollo database against this lot number af04605.
 
Additional Manufacturer Narrative
Supplement # 1 medwatch submitted to the fda on 21/jan/2022.The device has not been returned for analysis.A device history record (dhr) review was performed for reporting purposes; and found the subject product met all specifications and requirements in effect at the time of manufacture.There were no other complaints in the apollo database against this lot number af04605.Device evaluation summary: assessment of the device involved in this complaint was not possible, and it has not been possible to determine the root cause for this event.

Brand Name
ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Common Device Name
INTRAGASTRIC BALLOON SYSTEM
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC.
1120 s. capital of texas hwy
bldg 1, ste. 300
austin TX
Manufacturer (Section G)
APOLLO ENDOSURGERY COSTA RICA, SRL
coyol free zone
building b 13.3
alajuela, cs
CS  
Manufacturer Contact
david hooper
1120 s. captail of texas hwy
bldg 1, ste 300
austin, TX 78746
MDR Report Key13193560
Report Number3006722112-2022-00005
Device Sequence Number5861098
Product Code LTI
UDI-Device Identifier10811955020619
UDI-Public(01)10811955020619(17)20230617(10)AF04605
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P140008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/17/2023
Device Model NumberB-4800
Device Catalogue NumberB-4800
Device Lot NumberAF04605
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/24/2021
Supplement Date Received by Manufacturer12/24/2021
Initial Report FDA Received Date01/07/2022
Supplement Report FDA Received Date01/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight85 KG